MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information reporting that a pipeline had resistance at the phenom catheter hub and could not be pushed out.Two navien catheters were also noted to have resistance at the hub.It was noted that all devices were prepared according to the instructions for use (ifu).Continuous catheter flush with heparinized saline was administered per ifu.No catheter or pipeline pushwire damage was noted.It was noted the tip of the sheath was seated securely in the hub.The patient with moderate vessel tortuosity was undergoing a stent implantation procedure.There was no harm or injury to the patient.Additional information received clarified that there was no resistance with the two navien catheters.
 
Additional Manufacturer Narrative
Event is reported at this time based on analysis results.Product analysis: the pipeline flex proximal pusher was found bent at ~34.2cm and found bent within the introducer sheath at ~133.9cm from the proximal end.The hypotube was found stretched with the ptfe shrink tubing intact.The distal delivery wire was found separated from the hypotube proximal to the wire weld.The proximal bumper was separated from the distal wire.The resheathing pad and resheathing marker were found still on the distal wire and found undamaged.The ptfe dps sleeves, dps restraints and tip coil were broken from the distal wire and not returned for analysis.Both ends were found fully opened, frayed, and damaged.Based on the analysis findings, the customer report of ¿stuck in catheter hub¿ and ¿catheter resistance at hub¿ could not be confirmed.Possible causes are introducer sheath does not sit securely inside hub, tip coil/delivery system damage, ped stuck in sheath, user does not maintain continuous flush, user pulls back on/torques wire during insertion, rhv not tightened enough, or overtightening of rhv.As the introducer sheath used in the event was not returned, any contribution of the introducer sheath towards the resistance could not be assessed.Customer reported devices were prepared per ifu, continuous flush was administered, no damage to catheter/pipeline were noted and tip of sheath was seated securely in hub.From the damages seen on the braid(s) (damaged); hypotube (stretched) distal wire (separation), catheter (flattened/kinked), proximal bumper (separated), dps sleeves (separated) and tip coil (separated); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the phenom-27 catheter against resistance.Sem report (separated end) end failed via tortional overload.Possible contributors towards the failure are patient vessel tortuosity, or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.A review of the manufacturing process did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.Ther e is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12659741
Report Number2029214-2021-01301
Device Sequence Number11820585
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018 S033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2024
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberB168135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2021
Initial Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR